Florida, 2022Lightning Strike in Florida, May 16, 2022
May 16, 2022 · NWS JAX · 1 event in 1 county or zone
4 inches across the local area. A mid to upper level trough was noted across GA to eastern Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad low level trough extended from the Carolinas to northern Florida with PWAT between 1.2 and 1.4 inches across the local area. A mid to upper level trough was noted across GA to eastern Gulf of Mexico. Steeper mid level lapse rates were near 6.9 degC/km at JAX with unstable surface CAPE around 2600 J/kg today in the afternoon. Storms formed along the inland progressing sea breezes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 16, 12:56 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, May 16, 12:56 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
156 PM EDT Mon May 16 2022
.AVIATION...
[Through 18Z Tuesday]
Isolated to scattered showers and storms forming near the I-75
corridor west and north of the GNV will move east about 10 kt or
so, with TEMPO group now included for GNV for MVFR TSRA. For
other TAFs, due to limited confidence, have just a VCSH or VCTS
rest of the aftn and evening. Otherwise, VFR conditions until
later tonight. Around the 06Z-08Z time frame is when some patchy
fog and low clouds may form over northeast FL, and at this time
placed in MVFR vsby and ceiling for GNV and VQQ, and may need to
be put in for JAX, CRG, and SGJ pending further forecasts. These
restrictions will likely be ending by mid morning, with VFR
thereafter. Winds will be west and southwest, except for changing
to east and southeast at the coast for SGJ, SSI, and possibly CRG.
Winds diminish tonight. West to northwest wind starts Tuesday,
then will be transitioning to north and northeast for SSI as a
weak cool front moves through GA.
&&
.PREV DISCUSSION [1045 AM EDT]...
.NEAR TERM [Through Tonight]...
Drier weather conditions today with a potential for isolated
showers and possible thunderstorms beginning in the afternoon and
evening with convection entering into inland southeast Georgia
overnight in conjunction with the trailing edge of a trough ahead
of a cold front approaching towards the eastern US from out of the
NW. Storm Prediction Center has set a Marginal Risk for severe
storms over most of southeast Georgia for today. Patchy fog
developments will occur throughout inland areas this morning with
the most likely areas for dense formation will extend southward
from out of the Suwannee Valley region and into inland SE Georgia,
with obscurations clearing out completely by midmorning. High
temperatures will reach into the 90s today with cooler highs in
the upper to mid 80s remaining very close to the coastline due to
the diurnal sea breeze remaining pinned along the shore throughout
the afternoon. Overnight low temperatures will be in the mid to
upper 60s.
.SHORT TERM [Tuesday Through Wednesday]...
Tuesday...The lingering, diffuse frontal zone across NE FL
combined with the sea breezes and a passing mid level short wave
trough will increase rain chances across NE FL compared to Monday.
Indicated scattered showers and isolated storms Tuesday afternoon
and early evening for the I-10 and I-95 corridors where boundary
mergers are expected to coincide under the passing short wave with
PWAT remaining near to above climo in the 1.3-1.7 inch range. The
main convective concern will be locally heavy rainfall and
possibly some gusty wet downbursts due to heavy precip loading
across NE FL. Precipitation fades early Tuesday evening with loss
of convergence and instability with mostly dry conditions expected
by midnight with inland patchy ground fog possible through
daybreak.
Wednesday...Hotter and mostly dry with only a low chance (< 20%)
of an afternoon shower or storm across NE FL along the sea breezes
under week westerly steering flow, which will enable both a Gulf
and Atlantic coast sea breeze to drift inland through the day. Hot
inland temps will rise into the mid 90s as an upper level ridge
builds over the region from the west. With ocean temps in the
mid/upper 70s and inland highs rising into the 90s, expect
stronger sea breezes Wednesday afternoon with gusts near 25 mph
along the coast.
Above normal temperatures with highs in the low/mid 90s inland to
mid/upper 80s coast with lows in the mid/upper 60s to near 70
inland to low 70s coast.
.LONG TERM [Thursday Through Monday]...
Thu...Above normal temperatures and drier conditions with little
rainfall potential as the upper level ridge builds over the region
and the surface ridge extends across south FL with a weak surface
trough across south GA. Steering flow transitions to SSW and
increasing to 10-15 kts as the upper level ridge shifts offshore
of the FL east coast. This will begin the return of moisture from
the south and nudge diurnally enhanced rain chances upward
slightly across NE FL into the afternoon. The main weather impact
will be the HOT temperatures under the upper level ridge with
highs peaking mid/upper 90s inland to near 90 along the Atlantic
coast.
Fri - Sun...Moisture continues to increase across the area from
the south as the upper level ridge shifts farther east and mean
layer tough begins to develop across the central CONUS and western
GOMEX into the weekend. PWAT rises well above normal values into
the 1.4 to 1.8 inch range with rain chances edging progressively
upward into the weekend and temperatures cooling back down into
the upper 80s with increased cloud cover and storminess.
.MARINE...
High pressure will continue to move toward the southeast as a
cold front approaches from the northwest. The front will move to
near the FL/GA state line tonight, and stall, before dissipating
Tuesday. High pressure will then build to the east southeast
through the end of the week.
Rip Currents: SE GA Moderate through Tuesday
NE FL Moderate through Tuesday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 90 63 93 65 / 30 10 0 0 0
SSI 70 85 70 86 71 / 20 10 10 0 0
JAX 68 90 68 91 68 / 20 20 10 0 0
SGJ 69 88 71 88 70 / 10 20 20 0 0
GNV 66 93 68 94 67 / 10 30 30 10 0
OCF 67 92 70 94 68 / 10 40 30 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&In the hours before
Local storm report, May 16, 9:26 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1026 AM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 5 SSW WATERTOWN 30.12N 82.62W
05/15/2022 COLUMBIA FL COUNTY OFFICIAL
REPORT OF TREE DOWN BLOCKING ROAD COUNTY
OFFICIAL.
&&
RNLocal storm report, May 16, 10:01 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TORNADO 1 WSW OCEANWAY 30.46N 81.65W
05/15/2022 DUVAL FL NWS EMPLOYEE
CORRECTS PREVIOUS TORNADO REPORT FROM 1 WSW
OCEANWAY. TORNADO SPOTTED BY NWS EMPLOYEES
NEAR I-295 AND I-95. BRIEFLY TOUCHING THE
GROUND BUT NO SIGNIFICANT DAMAGE REPORTED
FROM THIS EVENT.
&&
RNSpecial weather statement, May 16, 1:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
256 PM EDT Mon May 16 2022
FLZ035-161930-
Gilchrist FL-
256 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of Gilchrist County
through 330 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Trenton and Bell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2980 8292 2981 8293 2983 8292 2982 8291
2983 8289 2988 8287 2989 8288 2991 8287
2992 8283 2981 8266 2977 8266 2958 8285
2973 8295 2975 8294 2977 8295
TIME...MOT...LOC 1856Z 336DEG 11KT 2984 8292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
23Special weather statement, May 16, 2:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT Mon May 16 2022
FLZ240-340-162000-
Central Marion FL-Western Marion FL-
319 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northwestern Marion
County through 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williston, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Citra, Sparr, Reddick, McIntosh, Flemington and Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2933 8241 2949 8240 2949 8228 2946 8221
2945 8221 2946 8220 2943 8221 2942 8220
2943 8217 2942 8215 2943 8214 2941 8207
2921 8215
TIME...MOT...LOC 1918Z 309DEG 5KT 2941 8238
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
23Lightning, Columbia
- When
- May 16, 2:25 PM EST
- Where
- Columbia County, 4.41 mi WSW of Lulu
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.100, -82.550
A person was struck by lightning near SE County Road 245, SSE of Lake City. Two others were also injured near the strike victim also injured. All three were taken to a hospital with injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in New York, May 16, 2022$131,000 · 1.25 in hail · 29 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Tornado and Hail in North Carolina, May 16, 2022EF1 · 14 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Damaging Winds in Virginia, May 16, 2022$30,000 · 56 kt wind · 13 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023257.